Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 315, NWS Indianapolis, IN

September 26, 2011Delaware County, Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 26, 2011, 1:38 AM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2011, 1:38 AM EDT (05:38 UTC)
Expired
Sep 26, 2011, 2:02 AM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Delaware County, IN, Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS53 KIND 260538
SVRIND
INC035-065-135-260630-
/O.NEW.KIND.SV.W.0315.110926T0538Z-110926T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
138 AM EDT MON SEP 26 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  HENRY COUNTY IN EAST CENTRAL INDIANA...
  WESTERN RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 230 AM EDT

* AT 134 AM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR NEW CASTLE...OR 16 MILES NORTHWEST OF CAMBRIDGE CITY...AND
  MOVING NORTH AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRAIRIE CREEK RESERVOIR AND BLOUNTSVILLE AROUND 145 AM EDT...
  SELMA...MUNCIE...BALL STATE UNIVERSITY AND YORKTOWN AROUND 150 AM
  EDT...
  PARKER CITY AND FARMLAND AROUND 155 AM EDT...
  ALBANY AND EATON AROUND 200 AM EDT...
  RIDGEVILLE AROUND 205 AM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 117 AND 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4029 8501 4000 8516 4000 8519 3993 8519
      3979 8526 3980 8554 4038 8550 4038 8522
      4031 8521 4031 8502 4031 8501
TIME...MOT...LOC 0538Z 197DEG 48KT 4001 8537
WIND...HAIL <50MPH 1.75IN

$$

NIELD
1 follow-up statement
749 
WWUS53 KIND 260602
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 AM EDT MON SEP 26 2011

INC035-065-135-260612-
/O.CAN.KIND.SV.W.0315.000000T0000Z-110926T0630Z/
DELAWARE-HENRY-RANDOLPH-
202 AM EDT MON SEP 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE...HENRY AND WESTERN
RANDOLPH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4029 8501 4000 8516 4000 8519 3993 8519
      3979 8526 3980 8554 4038 8550 4038 8522
      4031 8521 4031 8502 4031 8501
TIME...MOT...LOC 0602Z 197DEG 48KT 4032 8525

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:18 AM EDT, 20 minutes earlier.

Area forecast discussion, Sep 26, 1:18 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
118 AM EDT MON SEP 26 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER NEAR CENTRAL INDIANA
DURING THE FIRST FEW DAYS OF THE WORK WEEK...BRINGING DAILY CHANCES
FOR RAIN THROUGH WEDNESDAY.

AFTER WEDNESDAY UPPER RIDGING OVER THE WESTERN UNITED STATES IS
EXPECTED TO BUILD EAST INTO THE GREAT LAKES AND OHIO VALLEY. THIS
WILL RESULT IN DRY WEATHER WITH TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL.

&&

.NEAR TERM /REST OF TONIGHT/...

BASED ON RADAR TRENDS AND LATEST MODEL DATA...EXTENDED THE HIGHER
POPS LATER IN THE NIGHT ACROSS THE EASTERN FORECAST AREA. ALSO
TWEAKED TEMPERATURES. PRESSURE FALLS WOULD INDICATE THE SURFACE LOW
GOING FARTHER EAST THAN EXPECTED...WHICH WOULD KEEP MOST OF THE
WARMER AIR EAST OF CENTRAL INDIANA.

UPPED WINDS A BIT AS GUSTS OVER 20KT ARE BEING REPORTED AS SURFACE
LOW APPROACHES. PLENTY OF RAINFALL WILL LIKELY CAUSE PONDING OF
WATER ON ROADS AND LOW LYING AREAS...AND THIS IS ADDRESSED IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WILL USE A BLEND. MAIN
FORECAST CHALLENGE WILL BE ON POPS.

GFS AND NAM SUGGEST MUCH DRIER AIR WORKING ACROSS THE STATE ON
TUESDAY IN THE WAKE OF THE FRONTAL PASSAGE PUSHING ACROSS THE
STATE TONIGHT. HOWEVER...FORECAST SOUNDINGS ON MONDAY INDICATE
CONVECTIVE TEMPERATURES IN THE LOWER 60S...BUT MINIMAL CAPE AND
MOISTURE ALOFT. BROAD CYCLONIC LOWER LEVEL FLOW ALSO CONTINUES.
THUS WILL KEEP SOME LOW CHANCE POPS FOR MONDAY...MAINLY DURING THE
AFTERNOON HOURS TO COVER THE RENEGADE LIGHT RAIN SHOWER. WILL USE
A BLEND FOR HIGH TEMPERATURES.

UPPER LOW BEGINS TO SLOWLY SURGE EASTWARD TOWARD INDIANA ON
MONDAY NIGHT AND TIME HEIGHT SECTIONS AND FORECAST SOUNDINGS ONCE
AGAIN SHOW DEEP SATURATION WITH LIFT AS ANOTHER WAVE SPOKES
AROUND THE LOW. THUS WILL AGAIN RAISE POPS DURING THIS PERIOD AND
AGAIN TREND LOW TEMPERATURES TOWARD EXPECTED WET BULB TEMPS.

UPPER LOW WILL SLOWLY DRIFT ACROSS NORTHERN INDIANA ON TUESDAY...
WITH STRONG CYCLONIC FLOW IN PLACE...WITH FORECAST SOUNDINGS AND
TIME HEIGHTS AGAIN INDICATING GOOD LIFT AND SATURATION. THUS
EXPECT PLENTY OF CLOUD ALONG WITH SOME SHRA. HAVE AGAIN RAISED
POPS AND USED A BLEND ON HIGH TEMPERATURES.

THE UPPER LOW BEGINS TO DEPART THE AREA ON TUESDAY NIGHT INTO
WEDNESDAY...SLOWLY DRIFTING TO THE NORTHEAST. HOWEVER BROAD
CYCLONIC FLOW IS EXPECTED TO CONTINUE AND THE GFS AND NAM BOTH
SUGGEST ANOTHER UPPER SHORT WAVE WORKING AROUND THE BROAD FLOW ON
TUESDAY NIGHT AND AGAIN ON WEDNESDAY AFTERNOON. THUS WILL AGAIN
INCLUDE SOME POPS...PARTICULARLY ACROSS THE NORTH DURING THIS
PERIOD. AGAIN WILL TREND TOWARD WETBULBS ON LOWS AND USE A BLEND
ON WEDNESDAY HIGHS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

THE EXTENDED PERIOD LOOKS RELATIVELY QUIET AND DRY AS COMPARED TO
THE LAST FEW DAYS. THE UPPER LOW WILL HAVE LONG SINCE EXITED THE
REGION AND A WEAK RIDGE WILL BUILD IN THEREAFTER. ANOTHER UPPER LOW
WILL DIVE ACROSS THE GREAT LAKES REGION BUT MODELS KEEP THIS FEATURE
FAR ENOUGH NORTH THAT IT SHOULD NOT HAVE MUCH OF AN IMPACT ON THE
AREA...OTHER THAN A DRY COLD FRONT. A MORE BROAD AND SUBSTANTIAL
RIDGE BUILDS IN BY NEXT WEEKEND AND DRY CONDITIONS WILL
PREVAIL...ALONG WITH WARMING TEMPS.

&&

.AVIATION /DISCUSSION FOR THE 260600Z TAFS/...

RADAR TRENDS AND SHORT TERM MODEL DATA SUGGESTS MAIN SLUG OF LIFT
WILL BE NORTHEAST OF THE TAF SITES BY OR SHORTLY AFTER ISSUANCE
TIME...SO THE HEAVIER RAINS/THUNDER THREAT SHOULD DIMINISH.
HOWEVER...LIGHTER SHOWER ACTIVITY MAY LINGER THROUGH ABOUT 260900Z
UNTIL FRONTAL SYSTEM PASSES BY. MORE WIDESPREAD IFR CEILINGS
EXPECTED TO LINGER THROUGH ABOUT SUNRISE...BEFORE LIFTING INTO THE
MVFR CATEGORY AFTER SUNRISE AS DRIER AIR ADVECTS INTO THE AREA.
CEILINGS MAY EVENTUALLY SCATTER OUT BY LATE MORNING.

SURFACE WINDS HAVE BEEN VARIABLE WITH SOME GUSTS IN THE VICINITY OF
THE HEAVIER PRECIPITATION AREAS...BUT SHOULD EVENTUALLY SETTLE FROM
A SOUTHWEST DIRECTION AFTER FRONTAL PASSAGE. POTENTIAL FOR SOME
SURFACE WIND GUSTS AROUND 20 KTS TO DEVELOP FROM 220-240 HEADINGS
AFTER 261500Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...PUMA
NEAR TERM...50
SHORT TERM...PUMA
LONG TERM....SMF
AVIATION...JAS
Hazardous weather outlook, Sep 25, 10:32 PM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EDT SUN SEP 25 2011

INZ021-028>031-035>049-051>057-060>065-067>072-270245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1032 PM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: LOCALLY HEAVY RAINFALL AND SCATTERED THUNDERSTORMS ARE
POSSIBLE TONIGHT.

HAZARDS: HEAVY RAINFALL WHICH MAY CAUSE SIGNIFICANT RISES ON CREEKS
AND STREAMS. PONDING OF WATER ON STREETS AND LOW LYING AREAS WILL
OCCUR.
SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

TIMING: HEAVY RAIN AND STRONGER STORMS ARE MOST LIKELY THROUGH
400 AM.

DISCUSSION: LOW PRESSURE WILL MOVE ACROSS PORTIONS OF CENTRAL
INDIANA...BRINGING RAIN AND THUNDERSTORMS...WITH OVER AN INCH OF
RAIN POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: AN UPPER LOW WILL LINGER INTO MID WEEK. HIGH PRESSURE
WILL MOVE IN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Sep 26, 12:59 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     1 SE ST. PAUL           39.42N 85.62W
09/26/2011                   DECATUR            IN   LAW ENFORCEMENT

            TREE DOWNED IN ROADWAY NEAR SAINT PAUL.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:33 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.